Virginia, 2007

Drought in Virginia, July 17 to 31, 2007

July 17 to 31, 2007 · NWS LWX · 3 events in 3 counties and zones

A portion of the Mid Atlantic hydrologic service area experienced severe agricultural drought conditions from July 17th through the end of the month. This area included King George, Stafford and Spotsylvania Counties in northeastern Virginia.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A portion of the Mid Atlantic hydrologic service area experienced severe agricultural drought conditions from July 17th through the end of the month. This area included King George, Stafford and Spotsylvania Counties in northeastern Virginia. Using a combination of rainfall measurements and radar precipitation estimates, some locations averaged rainfall totals as high as 6 inches below normal. This led to some jurisdictions restricting water use. Damage estimates were not available due to current harvest progress. Several locations were included in primary natural disaster areas due to reductions in farm production. Sources of information included the Virginia Farm Service Agency and the National Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 8:59 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 16, 8:59 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
959 PM EDT MON JUL 16 2007

.SYNOPSIS...
A WARM HUMID AIR MASS WILL REMAIN IN PLACE ACROSS THE
REGION TILL LATE FRI WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH
THE REGION. CANADIAN HIGH PRES WILL BUILD IN FOR THE SECOND HALF
OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
**SPL KUDOS TO SKYWARN SPOTTER LYNN FOR THE MAGNIFICENT JOB SHE DID
TNGT DOING STORM DAMAGE ASSESSMENT IN HARFORD CNTY. WE WL BE GOING
UP TO HARFORD B4 DAYBRK TO DO FULL ASSESSMENT.**

HONESTLY IVE NOT LOOKED AT MUCH/IF ANY MDL DATA..SO CANT COMMENT
ON GOING FCST. RLSD ZN UPDATE AT 9 PM TO REMOVE SVR TSTM WTCH
WORDING.

WOODY

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
OVERALL PATTERN CONTINUES TO SHOW A RIDGE ACROSS THE WESTERN STATES
AND A BROAD TROF ACROSS THE EAST COAST. ENSEMBLES AND LONG TERM
GUIDANCE SUGGESTS THAT THE UPPER LOW OVER EASTERN CANADA WILL
CONTINUE TO DOMINATE THE WEATHER OVER OUR REGION THROUGH MUCH OF THE
PERIOD. FORECAST AREA WILL BE ON THE SOUTHERN EDGE OF THE EAST COAST
TROF SO WARM AND HUMID WEATHER TO CONTINUE UNTIL A FRONTAL PASSAGE
EARLY FRIDAY. AS A RESULT...WILL KEEP MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN FORECAST THROUGH FRIDAY. THE BEST
CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE THURSDAY
NIGHT AS A STRONG COLD FRONT TRACKS THROUGH REGION. UPPER TROF WILL
AMPLIFY ACROSS EAST COAST BY THE END OF THE WEEK WITH AN UPPER
LOW...PER GFS...SLIDING ACROSS PA. THIS SHOULD RESULT IN MUCH LOWER
HUMIDITIES AND COOLER TEMPERATURES FOR THE UPCOMING WEEKEND.
TEMPERATURES IN GENERAL LOOK TO BE SLIGHTLY ABOVE SEASONAL NORMS.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
MVFR/IFR FOG POSSIBLE AT CHO TOMORROW MORNING WHERE RAIN HAS FALLEN
THE HEAVIEST THIS AFTERNOON. SCT TSTMS AGAIN WED-THU IN WARM HUMID
AIR MASS.

&&

.MARINE...
WINDS GENERALLY LESS THAN 10 KTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 16, 8:16 PM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 PM EDT MON JUL 16 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171415-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
916 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE DAILY TUESDAY
THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT.

In the hours before

Local storm report, Jul 16, 6:41 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     LOVETTSVILLE            39.27N 77.64W
07/16/2007                   LOUDOUN            VA   FIRE DEPT/RESCUE

            TREES DOWNED BLOCKING ROADWAYS.

&&

MANNING
Local storm report, Jul 16, 6:42 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             BRUNSWICK               39.32N 77.62W
07/16/2007  E0.75 INCH       FREDERICK          MD   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED IN BRUNSWICK.

&&

MANNING
Local storm report, Jul 16, 6:44 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             BRUNSWICK               39.32N 77.62W
07/16/2007  E0.88 INCH       FREDERICK          MD   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED IN BRUNSWICK.

&&

MANNING
Special weather statement, Jul 16, 7:04 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
804 PM EDT MON JUL 16 2007

MDZ004-170045-
FREDERICK MD-
804 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY...

AT 804 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BALLENGER CREEK...MOVING EAST AT 30 MPH.

THE COMMUNITIES OF FREDERICK...NEW MARKET...GREEN VALLEY AND MOUNT
AIRY WILL BE AFFECTED BY THIS STORM.

GMS
Local storm report, Jul 16, 7:14 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
814 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     3 N BRUNSWICK           39.36N 77.62W
07/16/2007                   FREDERICK          MD   EMERGENCY MNGR

            TREES DOWN ON HWY 340.

&&

GMS
Local storm report, Jul 16, 7:46 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     5 W LIBERTYTOWN         39.49N 77.33W
07/16/2007                   FREDERICK          MD   EMERGENCY MNGR

            TREES DOWN

&&

WOODCOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, King George

When
July 17, 12:00 AM EST to July 31, 11:59 PM EST
Where
King George forecast zone
Reported by
Other Federal Agency
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Drought, Spotsylvania

When
July 17, 12:00 AM EST to July 31, 11:59 PM EST
Where
Spotsylvania forecast zone
Reported by
Other Federal Agency
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Drought, Stafford

When
July 17, 12:00 AM EST to July 31, 11:59 PM EST
Where
Stafford forecast zone
Reported by
Other Federal Agency
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50715, 50716, 50717.